Wednesday, November 14, 2012
Miss Jones first came to my office two months ago complaining of chest pain. After evaluating her, I determined she suffered from severely elevated blood pressure. A heart test called an electrocardiogram (EKG) was abnormal. I sent her to the emergency room in an ambulance. Miss Jones underwent a three-day hospitalization for a mild heart attack and untreated elevated blood pressure. The hospital then discharged Miss Jones on blood-pressure medication. She also received medication for elevated cholesterol, and instructions to follow up with my office for monitoring.
Initially, Miss Jones was compliant with the medication, and her blood pressure and cholesterol remained at controlled levels. But on her last visit to my office, her blood pressure and cholesterol were severely elevated again. That was when she revealed to me that she was no longer taking the medication due to concerns of side effects.
But, side effects are far worse if you don’t take the medication.
I often have to stress this concept to patients. Miss Jones, for example, is a 48-year-old secretary who admitted she spent most of her workday on the Internet. This allowed her a great deal of time to read every possible side effect of her medication, which led to her becoming noncompliant with the medication.
I told her that the chances of having side effects from the medication are far less that the chances of her having side effects (such as a heart attack or stroke) from her elevated, untreated blood pressure and cholesterol. I also told her that she was fortunate to walk out of the hospital the last time. She may not be so fortunate the next time.
Every medicine has some side effects or risks associated with its use, according to the Medicines and Healthcare Products Regulatory Agency, which is an executive agency of Great Britain’s Department of Health. The agency’s report, found at mhra.gov.uk, also states that the benefit of taking medication prescribed by a physician is expected to be greater than the risks of suffering any unwanted side effects. Over-the-counter medications such as aspirin or Tylenol can also cause these potential side effects, as can natural or herbal supplements and medications.
A medical provider must first give a person a full medical evaluation before starting them on a new medication. I can’t emphasize this enough. I’ve been through scenarios—such as when working out at the gym—where someone whom I have never seen as a patient asks me to call him in some medications. I explain that evaluations are vital to ensure safety for anyone taking medication.
Each medication has a most common possible side effect, and a licensed provider knows what necessary tests to perform before prescribing it. We are also aware of follow-up intervals with proper testing and questioning for possible adverse symptoms to further ensure safety for our patients. In most cases of adverse reactions, simply stopping the medication and changing to a different agent can ensure safety. It is imperative to follow up with your provider as recommended, and report any adverse symptoms.
Miss Jones got the message, started taking her medications and now has good results for her follow-up evaluations. During her last appointment, she told me that she now understands that medication properly monitored for side effects are safe, and saving her life.
Good questions for your physician and pharmacist about your prescribed medications:
(Remember, the only dumb question is the unasked one.)
• What are the possible side effects of this drug?
• Which side effects am I most likely to have?
• How soon will the side effects start?
• How long will the side effects last?
• Will the side effects go away by themselves?
• Can I do anything to prevent the side effects?
• Do I need to have any tests to monitor for side effects?
• Are there any dangerous side effects that I should know about?
• What should I do if I suffer an effect?
• If I have side effects, are there other drugs I can take?
Common general side effects you should immediately report to your health-care provider when taking medications:
(Although many side effects are not harmful, they can be a sign of danger.)
• abdominal pain
• blurred vision
• loss of appetite
• memory loss
• rapid heart rate
• problems with coordination
• ringing in the ears
• skin rashes or hives
• swelling of hands or feet
• difficulty breathing
• loss of consciousness